MAUDE Adverse Event Report: COVIDIEN IRVINE ATK TURBOHAWK SMOOTH; CATHETER, PERIPHERAL, ATHERECTOMY

COVIDIEN IRVINE ATK TURBOHAWK SMOOTH; CATHETER, PERIPHERAL, ATHERECTOMY
Catalog Number TH-LX-M
Medical Device Problem Code Device Inoperable (1663)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/10/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device evaluation summary: the turbohawk was returned inside a cutter driver.Visual inspection: the turbohawk was inspected and noted dried blood adhered to the distal assembly, primarily around the cutter window.The cutter was located within the cutter window.Biologics were noted on the distal rim of the cutter window and the rim bent inwards distally.The cutter driver was in the on position.No damages were noted to the cutter driver.Functional testing: the thumb-switch was retracted; however, the cutter driver did not power on and the cutter assembly did not move within the cutter window.A known operational cutter driver from the lab was used and the turbohawk activated.The cutter moved proximally within the cutter window.The thumb-switch was advanced and the cutter impacted the distal rim of the cutter window causing a cutter crash.A flushing tool was connected to the distal assembly and flushed.The cutter could still not advance past the cutter rim.Fluid observed with the cutter window from the flushing remained.The distal assembly was wiped with a cloth.It was observed the distal rim of the cutter window was pushed inward where the rim of the cutter head made contact during attempted advancement.There was no indication any portion of the laser drilled tip/cutter window may have sheared off.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
The physician was attempting to use a turbohawk directional atherectomy device to treat a plaque chronic total occlusion in the sfa and popliteal artery.The lesion was 400 mm in length.The artery diameter was 5-6 mm with little tortuosity.No abnormalities were reported in relation to the patient¿s anatomy.The device was removed from its packaging and inspected with no issues noted.The device was prepped as per the ifu.A 0.014" non-medtronic guidewire was used with a 7 fr non-medtronic sheath.The vessel was not pre-dilated, but was post-dilated.The physician was not met with resistance during advancement.It was reported that during the procedure, the cutter got stuck in the cutter mouth and would not advance back into the nose cone.The device was cleaned once, and malfunctioned occurred on the second pass after the first cleaning.No damage was noted to the flush port on the catheter handle.A second turbohawk device was opened and used to complete the procedure.No patient injury was reported.

Brand Name
ATK TURBOHAWK SMOOTH
Common Device Name
CATHETER, PERIPHERAL, ATHERECTOMY
Manufacturer (Section D)
COVIDIEN IRVINE
9775 toledo way
irvine CA 92618
MDR Report Key7012209
Report Number2183870-2017-00483
Device Sequence Number1549214
Product Code MCW
UDI-Device Identifier00821684065754
UDI-Public00821684065754
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K061188
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/08/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/12/2019
Device Catalogue NumberTH-LX-M
Device Lot NumberA242438
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/31/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/10/2017
Initial Report FDA Received Date11/08/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age66 YR
Patient Weight94